Antidepressant-induced liver injury

Ann Pharmacother. 2007 Jul;41(7):1201-11. doi: 10.1345/aph.1K114. Epub 2007 Jul 3.

Abstract

Objective: To review principles of drug-induced liver injury (DILI), summarize characteristics of antidepressant-mediated liver injury, and provide recommendations for monitoring and management.

Data sources: A search relating to antidepressant-induced liver injury was performed using MEDLINE (1966-March 2007). Search terms included antidepressant, cholestasis, hepatotoxicity, jaundice, liver injury, toxic hepatitis, and transaminases. Reference citations not identified in the initial database search were also utilized.

Study selection and data extraction: All English-language case reports, letters, and review articles identified from the data sources were used. Case reports and letters relating to hepatotoxicity from antidepressant overdose were excluded.

Data synthesis: Antidepressant-induced liver injury described in published cases were of the idiopathic type and, by definition, cannot be predicted based on dose or specific risk factors. Paroxetine had the largest number of cases within the selective serotonin-reuptake inhibitor class. Nefazodone, a serotonin-norepinephrine reuptake inhibitor, appeared to have the most serious cases and is the only antidepressant agent that carries a Food and Drug Administration Black Box Warning regarding hepatotoxicity. The tricyclic antidepressants and monoamine oxidase inhibitors are capable of producing hepatotoxicity, but fewer cases with these agents have been reported in the past 15 years, possibly due to a decline in their use. Causality has not been well established in all reports due to the concurrent use of other drugs and/or underlying liver disease.

Conclusions: Most antidepressant agents have the potential to produce idiopathic liver injury. There is no way to prevent idiopathic DILI, but the severity of the reaction may be minimized with prompt recognition and early withdrawal of the agent. The clinician must be careful to provide ongoing therapy of the underlying depressive disorder and be aware of possible drug discontinuation syndromes should potential hepatotoxicity be suspected.

Publication types

  • Review

MeSH terms

  • Antidepressive Agents / adverse effects*
  • Chemical and Drug Induced Liver Injury*
  • Humans
  • Liver / drug effects*
  • Liver / injuries*
  • Liver Diseases / metabolism
  • Liver Diseases / prevention & control

Substances

  • Antidepressive Agents